A global compactness result for elliptic boundary value problems involving limiting nonlinearities. (English) Zbl 0535.35025

For \(n\geq 3\), \(\Omega \subset {\mathbb{R}}^ n\) open and bounded, \(\lambda\in {\mathbb{R}}\) and \(2^*=2n/(n-2)\) compactness properties of the functional \(E(u)=(1/2)\int_{\Omega}| \nabla u|^ 2-\lambda u^ 2dx- (1/2^*)\int_{\Omega}| u|^ 2dx, u\in H_ 0\!^{1,2}(\Omega)\) are considered. Relative compactness of sequences \(\{u_ m\}\) in \(H_ 0\!^{1,2}(\Omega)\) satisfying \(E(u_ m)\leq c, dE(u_ m)\to 0\) in \(H^{-1}(\Omega)\) is shown to depend on the ”spectrum” of energies of solutions to the ”limiting problem” \(-\Delta u=u| u|^{2^*-2}\) in \({\mathbb{R}}^ n\) u(x)\(\to 0\) (\(| x| \to \infty)\). Moreover, if ”jumps” in the topological type of admissible functions are permitted, compactness of such sequences is established globally.


35J60 Nonlinear elliptic equations
35B40 Asymptotic behavior of solutions to PDEs
47B06 Riesz operators; eigenvalue distributions; approximation numbers, \(s\)-numbers, Kolmogorov numbers, entropy numbers, etc. of operators
Full Text: DOI EuDML


[1] Aubin, T.: Nonlinear analysis on manifolds, Monge-Amp?re equations. Grundlehren252. Berlin Heidelberg New York: Springer 1982 · Zbl 0512.53044
[2] B?hme, R.: Die L?sung der Variationsgleichungen f?r nichtlineare Eigenwertprobleme. Math. Z.123, 105-126 (1972) · Zbl 0254.47082
[3] Brezis, H., Coron, J.-M.: Convergence de solutions deH-syst?mes et applications aux surfaces ? courbure moyenne constante, preprint
[4] Brezis, H., Nirenberg, L.: Positive solutions of nonlinear elliptic equations involving critical Sobolev exponents. Comm. Pure Appl. Math.36 (1983) · Zbl 0541.35029
[5] Cerami, G., Fortunato, D., Struwe, M.: Bifurcation and multiplicity results for nonlinear elliptic problems involving critical Sobolev exponents, preprint · Zbl 0568.35039
[6] Donaldson, S.K.: An application of gauge theory to four dimensional topology. J. Diff. Geom.18, 279-315 (1983) · Zbl 0507.57010
[7] Eisen, G.: A selection lemma for measurable sets, and lower semicontinuity of multiple integrals. Manuscripta Math.27, 73-79 (1979) · Zbl 0404.28004
[8] Gidas, B., Ni, W.-M., Nirenberg, L.: Symmetry and related properties via the maximum principle. Comm. Math. Phys.68, 209-243 (1979) · Zbl 0425.35020
[9] Lions, P.-L.: Applications de la m?thode de concentration-compacit? ? l’existence de fonctions extr?males. C.R. Acad. Sc. Paris296, 645-648 (1983) · Zbl 0522.49008
[10] Marino, A.: La biforcazione nel caso variazionale. Confer. Sem. Nat. Univ. Bari,132 (1973)
[11] Palais, R.S.: Morse theory on Hilbert manifolds. Topology2, 299-340 (1963) · Zbl 0122.10702
[12] Poho?aev, S.I.: Eigenfunctions of the equation ?u+?f(u)=0. Dokldy165, 1408-1412 (1965)
[13] Rabinowitz, P.H.: Some aspects of nonlinear eigenvalue problems. Rocky Mount. J. Math.3, 161-202 (1973) · Zbl 0255.47069
[14] Sacks, P.-K. Uhlenbeck: On the existence of minimal immersions of 2-spheres. Ann. Math.113, 1-24 (1981) · Zbl 0462.58014
[15] Struwe, M.: LargeH-surfaces via the mountain-pass-lemma. preprint · Zbl 0582.58010
[16] Wente, H.C.: Large solutions to the volume constrained Plateau problem. Arch. Rational Mech. Anal.75, 59-77 (1980) · Zbl 0473.49029
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.